Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 208, NWS Tallahassee, FL

June 14, 2012Jefferson County, Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2012, 2:47 PM EDT for Jefferson County, Leon County, Florida. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2012, 2:47 PM EDT (18:47 UTC)
Expired
Jun 14, 2012, 3:30 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Jefferson County, FL, Leon County, FL

The radar

The Tallahassee radar (KTLH), 20 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WUUS52 KTAE 141847
SVRTAE
FLC065-073-141930-
/O.NEW.KTAE.SV.W.0208.120614T1847Z-120614T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
247 PM EDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JEFFERSON COUNTY IN FLORIDA...
  EASTERN LEON COUNTY IN FLORIDA...

* UNTIL 330 PM EDT

* AT 244 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60   
  MPH. ADDITIONALLY...SMALL HAIL IS ALSO POSSIBLE. THIS STORM WAS    
  LOCATED NEAR CAPITOLA...AND MOVING WEST AT 10   MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BAUM...CHAIRES CROSSROADS...CHAIRES...APALACHEE REGIONAL PARK...
  PISGAH CHURCH...RALFORD GREENWAY...SOUTHWOOD...TOM BROWN PARK...
  FALLSCHASE AND KILLEARN ESTATES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3033 8425 3061 8421 3055 8395 3034 8397
TIME...MOT...LOC 1847Z 097DEG 7KT 3045 8409

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:45 PM EDT, 2 minutes earlier.

Area forecast discussion, Jun 14, 2:45 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
245 PM EDT Thu Jun 14 2012

.SYNOPSIS...
The combination of a quasi-stnry frontal boundary and a passing
shortwave has produced a very active afternoon with strong to severe
storms with damaging winds and possibly hail and very heavy rain
across inland counties especially GA and Big Bend. Keeping a close
eye on GA storms for localized flooding concerns.

AT UPPER LEVELS...
The large scale pattern has deamplified some in last 24 hrs. This is
highlighted by low across Nrn ND/Canadian border with trough SWWD to
Srn CA. in nrn stream weak ridging Dakotas Ewd to Ern seaboard and
in Srn stream ridging Desert SW Ewd to TX and broad weak trough Ewd
into adjacent Wrn Atlc with low over Ern LA. Satellite shows
enhanced WNW flow from base of ridge in NM to across SE TX and into
local region. Also multiple MCV and/or other minor impulses
propagating E through this trough. One exited FL Panhandle this aftn
and another was moving ESE across MS.

Models show than Srn stream ridge will build ENE into the Srn Plains
with ridge extending toward NE region Fri into Sat. In response,
trough over extreme Wrn Atlc retrogrades SWWD over Nrn Gulf Coast to
Mid South region. Assocd shortwave across local area this aftn exits
local region by tonight while cutoff low develops just east of
Carolina coast with trough SWD to Bahamas. All this places local
area in wake of shortwave and in backside of Atlc trough yielding
dry NLY flow advecting into region. However new guidance keeps
moisture in a little longer. This reflected in area model soundings.
i.e. GFS TAE with 1.90 inch PWAT at 18z Thurs dropping to 1.13 inch
PWAT by 00z Sat.

AT LOWER LEVELS...
Analysis showed a cold front across Srn MS and AL, connecting to a
backdoor front from N FL into Atlc. This leaves a broad area of low
pressure ahead of these fronts across Srn most FL counties and
adjacent waters. MSAS shows a weak trough extending from backdoor
front swwd to a weak surface low roughly 50 miles south of Destin.
This backdoor front and trough were drifting swwd and helping to
focus this afternoons storms. Farther upstream, high pressure was
centered well north of the area and a high located in the central
GOMEX. Under high to our N building swd, the backdoor front will
move S into nrn most coastal waters this eve leaving drier air in
its wake. Upstream, strong high beginning to build swd along Ern
seaboard. This will push backdoor front S of local area but latest
guidance slowing it down and keeping more moisture in area into Fri.
then...NE flow and slightly cooler but noticeably drier air
advecting across the region into the weekend.

&&

.SHORT TERM...(TONIGHT through SUNDAY)
The shortwave/front combination will keep storms over area til
around midnight. Some will remain strong to possibly severe with
locally heavy rainfall. Significant and progressive drying out
begins on Fri but mainly felt Sat into Sun. Mildly cooler airmass
from NE-SW so max temps inch down a couple of degrees each day, but
especially over S/Cntrl GA.

THIS EVENING...Likely to categorical POPs with locally heavy rain.
added heavy rain, small hail and gusty winds to grids.

TONIGHT...40-60% N-S mainly eve POP gradient. Some eve storms may be
strong to isold severe. Lows upper 60s N to low 70s coast.

FRIDAY...20-40% N-S pop gradient daytime, 10-30% NE-SW POP gradient.
Expect locally gusty winds in wake of front. Highs around 90, Lows
65 north to low 70s coast.

SATURDAY...10-20% pops. Highs mid 80s coast to upper 80s inland.
Lows low 60s north to near 70 coast.

SUNDAY...no pops. Highs mid to upper 80s.

&&

.LONG TERM...(Sunday night through next Thursday)
Deep layer ridging builds into the region along with a much drier
airmass filtering in the mid to upper levels. The ridge begins to
break down as a trough slides east from the northern Plains into the
Mid-West. The axis of an east to west surface ridge will remain
north of our CWA through most of the extended period providing a
northeast to east low level flow. An isolated shower or thunderstorm
is possible each day from either the panhandle or east coast sea
breezes but should not be enough to mention in zones. Will only have
silent 10% PoPs in grids. High temperatures will be near seasonal
levels while min temps drop into the lower to mid 60s most areas at
least through Tuesday before rebounding back to around 70 by mid
week.

&&

.AVIATION...thru 18z
Brief MVFR and lcl IFR cigs/vsbys expected around any stronger
storms and heavy showers thru 04z. MVFR cigs/vsbys possible toward
sunrise all terminals. Otherwise, VFR conditions are expected
through most of the TAF period.  Scattered thunderstorms will be
possible 16z-18z Fri with brief MVFR vsbys/cigs mainly ABY/TLH/VLD.
&&

.MARINE...
Winds and seas will begin to increase late tonight and Friday as a
strong area of high pressure builds across the eastern CONUS. East
winds and seas should occasionally reach exercise caution levels
this Sat night, especially well offshore and during the late night
and early morning hours. the Atlantic high will weaken beginning
Sunday with winds falling below exercise caution levels.

&&

.FIRE WEATHER...
No fire weather concerns for the next few days. Much drier air will
arrive for the weekend and we will have to monitor minimum relative
humidity values closely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   68  91  66  89  64 /  50  30  10  10  10
Panama City   72  89  73  85  69 /  40  40  30  20  10
Dothan        69  91  66  88  63 /  50  20  10  10  10
Albany        69  89  66  87  62 /  60  20  10  10   0
Valdosta      67  91  65  87  63 /  60  20  10  10  10
Cross City    68  90  65  89  64 /  60  40  10  20  10
Apalachicola  71  87  67  87  70 /  40  40  20  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...None.
GM...None.

&&

BLOCK/HARRIGAN
Hazardous weather outlook, Jun 14, 5:08 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
508 AM EDT THU JUN 14 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-150915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
508 AM EDT THU JUN 14 2012 /408 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BE STRONG TO
SEVERE...WITH WIND GUSTS IN THE 40 TO 60 MPH RANGE AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY...MAINLY IN
NORTH FLORIDA. THESE STORMS ARE UNLIKELY TO BE SEVERE. ALMOST NO
RAIN IS EXPECTED THIS WEEKEND AS MUCH DRIER AIR MOVES INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED STRONG TO
SEVERE STORMS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jun 14, 2:03 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
203 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     HAVANA                  30.62N 84.42W
06/14/2012                   GADSDEN            FL   LAW ENFORCEMENT

            4 TREES FELLED BY DOWNBURST IN HAVANA.

&&

GOULD
Local storm report, Jun 14, 2:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     5 E PUTNEY              31.48N 84.02W
06/14/2012                   DOUGHERTY          GA   BROADCAST MEDIA

            2 TREES FELLLED BY DOWNBURST.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:48 PM EDTSevere Thunderstorm WarningTAEMadison27 min
Jun 14, 12:53 PM EDTSevere Thunderstorm WarningTAEMadison37 min
Jun 14, 1:08 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon52 min
Jun 14, 1:42 PM EDTSevere Thunderstorm WarningTAELeon33 min
Jun 14, 3:12 PM EDTSpecial Weather StatementTAELeon33 min
Jun 14, 3:57 PM EDTAreal Flood AdvisoryTAELeon2 hr
Jun 14, 5:15 PM EDTSevere Thunderstorm WarningTAEHolmes, Jackson, Washington45 min
Jun 14, 6:00 PM EDTSpecial Weather StatementTAEWashington45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.